USMLE Forums

USMLE Forums (https://www.usmle-forums.com/)
-   USMLE Step 1 Forum (https://www.usmle-forums.com/usmle-step-1-forum/)
-   -   Drugs causing renal failure in glomerulonephritis (https://www.usmle-forums.com/usmle-step-1-forum/2748-drugs-causing-renal-failure-glomerulonephritis.html)

khushboo 05-22-2010 11:11 PM

Drugs causing renal failure in glomerulonephritis
 
A 55-year-old man with a history of membranous glomerulonephritis comes to the physician because of a "puffy face." Physical examination shows orbital edema. Laboratory studies show hypoalbuminemia and hypercholesteremia, and a 24-hour urine sample contains 4.2 grams of protein. The urine also shows low levels of sodium and high levels of potassium. Treatment with which of the following is most likely to cause the development of acute renal failure in this patient?
A) Enalapril
B) Warfarin
C) Indomethacin
D) Low-protein diet
E) Simvastatin
F) Sodium restriction
G) Vitamin D


ath.pantelis 05-23-2010 04:24 AM

This pt manifests signs and symptoms of nephrotic syndrome. His electrolytic abnormalities indicate that his renal function is affected and consequently his GFR is borderline or reduced.

Administration of NSAIDs (like indomethacin) to such a pt would have detrimental effects. On the one hand, NSAIDs ablate the dilatory effect of prostaglandins on the afferent arteriole, thus reducing the plasma flow to the glomerulus and consequently the GFR. On the other hand, NSAIDs may precipitate acute interstitial nephritis, thus worsening this pt's already affected renal function. So, I believe the right choice is C.

Although ACEIs (like enalapril) have an effect on the efferent arteriole, they are commonly admninistered to pt's suffering from nephrotic manifestations, thanks to their properties on reducing blood pressure and reducing protein excretion in urine, which may prove beneficial for the function of the nephron in the long run.

ecgram 05-23-2010 06:49 AM

i will go with indomethacin

khushboo 05-23-2010 09:13 AM

C
 
its a case of nephrotic syndrome... indomethacin
, an NSAID, can precipitate acute renal failure. NSAIDs are contraindicated in renal failure secondary to the decrease in prostaglandin secretion. This in turn may decrease the blood flow to the kidneys, resulting in worsening renal failure. Long-term NSAID use may result in papillary necrosis of the kidney.


ath.pantelis 05-23-2010 10:48 AM

In the previous post it looked like indomethacin was matching with B :redcheeks;. Now, that the options are better legible, it's apparent that indomethacin matches C. I guess I have to write my choice in full letters, not just the option letter...:toosad:


All times are GMT -8. The time now is 12:58 PM.

Powered by vBulletin® Version 3.8.8
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2019)